Indiana, 2006

Hail in Indiana, January 2, 2006

January 2, 2006 · NWS PAH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 1, 2:49 PM CST, 11 hours 18 minutes earlier.

Area forecast discussion, Jan 1, 2:49 PM CST, 11 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
249 PM CST SUN JAN 1 2006

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...

PRIMARY SHORT TERM CONCERN IS THE POWERFUL SYSTEM CURRENTLY MOVING
EAST/NORTHEAST ACROSS THE PLAINS. THE MODELS HAVE TRENDED SOMEWHAT
STRONGER AND SLOWER WITH THIS SYSTEM OVER THE PAST 24 HOURS. THIS
TREND IS VERIFYING WELL...BASED ON SATELLITE AND PROFILER
OBSERVATIONS. THE SLOWER MOVEMENT WILL ALLOW MORE TIME FOR THE MOIST
AND UNSTABLE AIR MASS TO OVERSPREAD THE FORECAST AREA IN ADVANCE OF
THE COLD FRONT. THEREFORE...THE SLIGHT RISK OF SEVERE THUNDERSTORMS
HAS BEEN EXPANDED WEST ACROSS SOUTHEAST MISSOURI AND SOUTHERN
ILLINOIS.

VERY DRY AIR OVER THE SOUTHERN PLAINS...WHICH SHOWS UP WELL IN WATER
VAPOR IMAGERY AND SURFACE OBS...IS LIKELY TO PLAY A ROLE IN THE
INITIATION AND COVERAGE OF STORMS TONIGHT. BOTH THE GFS/ETA WRAP
THIS DRY AIR NORTHEASTWARD ACROSS THE LOWER OHIO VALLEY
TONIGHT...PRIMARILY AT AND ABOVE 850 MB. THIS SHOWS UP WELL IN THE
MODEL QPF...PRECIPITABLE WATER...AND K INDEX FORECASTS. DESPITE THE
LIMITED MOISTURE DEPTH...CONVECTION SHOULD INITIATE ONCE STRONG
UPPER DYNAMICS OVERSPREAD THE UNSEASONABLY WARM AND MOIST LOW LEVEL
AIR MASS. THIS APPEARS MOST LIKELY TO OCCUR OVER SOUTHEAST MISSOURI
BY 06Z...WITH THE ACTIVITY SPREADING RAPIDLY EAST AND EXITING THE
FORECAST AREA BY 12Z. THE ACTIVITY...WHICH WILL MOST LIKELY OCCUR ON
THE BACK EDGE OF THE DEEPER MOISTURE...WILL BE LIMITED IN AREAL
EXTENT BY THE PROXIMITY OF DRY AIR ALOFT. THEREFORE...WILL NOT RAISE
POPS ANY HIGHER...KEEPING THEM CLOSE TO GFS MOS /CHANCE FAR WEST AND
LIKELY ELSEWHERE/.

IN THE GRIDS AND ZONES...WILL EXPAND THE MENTION OF SEVERE STORMS
ACROSS THE REMAINDER OF THE FORECAST AREA FOR TONIGHT. DEEP LAYER
SHEAR WILL BE VERY STRONG /0 TO 6 KM SHEAR AROUND 70 KNOTS/. NAM
INDICATES LOW LEVEL SHEAR WILL BE STRONGEST AROUND THE TIME OF
CONVECTIVE INITIATION...IN THE VICINITY OF THE MISSISSIPPI RIVER
AROUND 06Z.

ON MONDAY...DRY AIR ALOFT WILL ALLOW FOR SOME BREAKS OF SUNSHINE IN
THE MORNING. THROUGH 18Z...LOW LEVEL CONVERGENCE WITH THE EASTWARD
MOVING OCCLUDED FRONT COULD TRIGGER SCATTERED SHOWERS. AS THE LOW
LEVELS DRY IN THE AFTERNOON...MID LEVEL MOISTURE WILL WRAP
SOUTHEASTWARD UNDER THE 500 MB CLOSED LOW...KEEPING SOME PRECIP IN
THE FORECAST. SCATTERED SHOWERS WILL FINALLY END FROM WEST TO EAST
MONDAY NIGHT AS THE SLOW MOVING SYSTEM CONTINUES SOUTHEAST. TUESDAY
AND TUESDAY NIGHT WILL BE TRANQUIL AS A DEEP LAYER RIDGE MOVES
ACROSS THE FORECAST AREA.

WENT ON THE HIGH SIDE OF MOS GUIDANCE FOR LOWS TONIGHT AS STRONG LOW
LEVEL WARM ADVECTION AND WIDESPREAD CLOUDS SHOULD KEEP TEMPS NEARLY
STEADY. GFS MOS GUIDANCE LOOKS REASONABLE FOR MONDAY...WITH HIGHS
AGAIN IN THE LOWER 60S IN MANY AREAS. MONDAY NIGHT LOWS WILL BE
ADJUSTED TO SHOW MORE OF A SOUTHWEST TO NORTHEAST GRADIENT BASED ON
THE TIMING OF CLEARING. HIGHS ON TUESDAY WILL FOLLOW WARMER GFS MOS
MORE CLOSELY. ETA MOS KEEPS IT OVERCAST...RESULTING IN MUCH COOLER
TEMPS.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...

THE MEDIUM RANGE MODELS CONTINUE TO BE IN GOOD AGREEMENT IN
ADVERTISING A BRIEF SHIFT TO AN AMPLIFIED WESTERN RIDGE AND EASTERN
TROUGH PATTERN FOR THE LAST HALF OF THE WEEK AND INTO NEXT WEEKEND.

THE 12Z GFS AND HPC GUIDANCE BOTH HAVE TRENDED DRIER WITH THE LEAD
SYSTEM MOVING ACROSS THE AREA WEDNESDAY AND WEDNESDAY NIGHT.  WITH
ANY SUBSTANTIAL DYNAMICS WELL NORTH OF THE AREA...AND LITTLE
MOISTURE TO WORK WITH...WOULD PREFER TO BE DRY THROUGHOUT THIS
PERIOD.  HOWEVER...GIVEN COLLABORATION CONSTRAINTS WILL HAVE TO
SETTLE FOR TRENDING OUR FORECAST IN THAT DIRECTION.

WILL KEEP A SLIGHT CHANCE OF LIGHT RAIN WEDNESDAY IN THE EASTERN
THIRD OF THE AREA...AND A SLIGHT CHANCE OF LIGHT RAIN OR SNOW
WEDNESDAY NIGHT THERE AS WELL.  TEMPERATURES WILL START OFF WELL
ABOVE NORMAL ON WEDNESDAY.  WITH AT LEAST SOME MORNING SUNSHINE
EXPECTED THROUGHOUT THE REGION...TEMPERATURES SHOULD WARM WELL INTO
THE 50S IN MOST LOCATIONS.

MORE ENERGY WILL DIVE SOUTHWARD TOWARD THE AREA ON THE BACK SIDE OF
THE FULL LATITUDE TROUGH DEVELOPING JUST TO OUR EAST THURSDAY AND
FRIDAY.  THERE WILL BE AMPLE CLOUD COVER AND PERHAPS A FEW PERIODS
OF FLURRIES/SPRINKLES WITH EACH IMPULSE THURSDAY AND FRIDAY...BUT
SEE LITTLE REASON TO MENTION ANY MEASURABLE PRECIPITATION AT THIS
TIME.

WILL KEEP SKY GRIDS MOSTLY CLOUDY GENERALLY EAST OF THE MISSISSIPPI
RIVER THURSDAY THROUGH FRIDAY.  THEREFORE...TEMPERATURES WILL TREND
TO BELOW NORMAL LEVELS BY FRIDAY.  HOWEVER...THERE STILL IS NO REAL
SIGN OF ARCTIC AIR TO EFFECT THE AREA...SO WILL NOT SEE EXTREME COLD
EVEN WITH THE NORTHERLY FLOW ALOFT.

OVER THE WEEKEND...AS THE TROUGH TO OUR EAST BEGINS TO PUSH FURTHER
EAST AND THE FLOW ALOFT RELAXES...MORE SUNSHINE CAN BE EXPECTED
AREAWIDE. TEMPERATURES BY SUNDAY WILL APPROACH NORMAL LEVELS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

MY/DRS
Hazardous weather outlook, Jan 1, 3:42 PM CST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
342 PM CST SUN JAN 1 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
342 PM CST SUN JAN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THROUGHOUT THE REGION
TONIGHT. A WARM FRONT WILL LIFT NORTH...SPREADING A POTENTIALLY
UNSTABLE AIRMASS ACROSS THE ENTIRE AREA THIS EVENING. AS AN UPPER
LEVEL STORM SYSTEM APPROACHES LATE THIS EVENING...THUNDERSTORM
DEVELOPMENT WILL BE POSSIBLE.

MODERATE TO STRONG WIND FIELDS MAY ALLOW FOR A FEW OF THE STORMS
TO BECOME SEVERE...WITH LARGE HAIL THE PRIMARY THREAT.
HOWEVER...THERE IS STILL SOME POTENTIAL FOR DAMAGING WINDS AND A
TORNADO OR TWO...ESPECIALLY NEAR THE WARM FRONT.

THE THREAT FOR SEVERE WEATHER WILL BEGIN OVER SOUTHEAST MISSOURI
AFTER 10 PM THIS EVENING...AND SHOULD COME TO AN END IN THE EAST
BY SUNRISE MONDAY MORNING. THE GREATEST THREAT WILL BE ACROSS
WESTERN KENTUCKY AND SOUTHWEST INDIANA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN ISOLATED THUNDERSTORM WILL BE POSSIBLE MONDAY MORNING OVER THE
PENNYRILE REGION OF WEST KENTUCKY AND SOUTHWEST INDIANA. NO SEVERE
WEATHER IS EXPECTED AT THIS TIME. HOWEVER...DEPENDING ON HOW
WIDESPREAD THUNDERSTORM ACTIVITY BECOMES TONIGHT...SHOWERS AND
THUNDERSTORMS MAY DEVELOP ALONG THE COLD FRONT AS IT MOVES
EASTWARD THROUGH THE REGION DURING THE DAY MONDAY. SOME OF THE
SHOWERS AND STORMS NEAR THE COLD FRONT...IF THEY DEVELOP...COULD PRODUCE
SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGHOUT THE REGION AFTER 10 PM
THIS EVENING.

DRS

The radar

The Evansville,IN radar (KVWX), 43 km away, was scanning. The volume nearest the first event began at 08:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Warrick

When
January 2, 2:07 AM CST
Where
Warrick County, Paradise
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.983, -87.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5488107.